Maryland, 2012

High Wind in Maryland, February 24, 2012

February 24, 2012 · NWS LWX · 1 event in 1 county or zone

Low pressure rapidly intensified as it moved into New England on the 24th. A strong pressure gradient between the low and surface high pressure across the central United States resulted in gusty winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure rapidly intensified as it moved into New England on the 24th. A strong pressure gradient between the low and surface high pressure across the central United States resulted in gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 6:06 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 24, 6:06 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
606 PM EST FRI FEB 24 2012

.SYNOPSIS...
A STRONG COLD FRONT OVER THE APPALACHIANS WILL MOVE ONTO THE
EASTERN SHORE BY EARLY EVENING BRINGING GUSTY WINDS TO THE MID ATLANTIC.
HIGH PRESSURE BUILDS INTO THE AREA FOR THE WEEKEND. THE HIGH WILL
MOVE OFF THE COAST MONDAY. A STORM SYSTEM MAY IMPACT THE AREA
DURING THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TOR WATCH CANCELLED EARLY AS PRE-FRONTAL CNVCTV BAND HAS CLEARED
BAY...LEAVING STABLE AIR IN ITS WAKE. CDFNT APPEARS TO HV CROSSED
BLUE RIDGE AS OF 22Z...AND SHUD RACE EWD...REACHING ERN SHORE BY
1-2Z. TEMPS MAINLY IN 50S ACRS CWA...THO 40S PERSIST N OF WEDGE
FRONT IN NERN MD.

DELAYED FROPA MEANS PRES SURGE NOT OCCURRING UNTIL AFTR PEAK
MIXING...LIKELY INHIBITING HIGH WIND WRNG LVL WINDS TO REACH SFC.
THUS...WRNG HAS BEEN PLACED IN ADZY. WILL CONSIDER TEMPORAL
EXTENSION TO ADZY INTO THE NGT. PREV DISCUSSION FOLLOWS...

BECAUSE OF THE TIME SPENT ON SVR THREAT I'M GOING TO LV ANY WINTER
WX ADVSRY DECISION FOR THE EVE SHIFT. THE SUBFRZG COLUMN WON'T
REACH THE MTNS UNTIL LATE EVENING. SNOW PSBL ALONG THE WRN SLOPES AFTR
MDNGT. ATTM HV 3" IN THE HIGHLANDS FCST ENDING SAT EVE.

CHILLIER CONDITIONS ARE EXPECTED TONIGHT WITH MIN TEMPS RANGING
FROM THE 20S IN THE ALLEGHENY HIGHLANDS TO NEAR 40 IN WASHINGTON
AND BALTIMORE. THE GUSTY WINDS WILL MAKE IT FEEL COLDER.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
UPPER LEVEL TROUGH PIVOTS THROUGH THE MID-ATLANTIC ON SATURDAY.
STRONG SURFACE LOW REACHES THE MARITIMES...WHILE HIGH PRESSURE MOVES
INTO THE OHIO VALLEY. PRESSURE GRADIENT BETWEEN THESE TWO SYSTEMS
WILL CONTINUE TO BE TIGHT...SO ANOTHER WINDY DAY IS EXPECTED.
THE STRONG NW FLOW WILL ALSO CONTRIBUTE TO ONGOING UPSLOPE SNOW
OVER THE POTOMAC HIGHLANDS. QPF IS SOMEWHAT LIMITED...BUT UP TO 3 INCHES
IS POSSIBLE BY SAT EVE.

MUCH COOLER TEMPS SATURDAY UNDER STRONG CAA. HIGHS RANGE FROM THE
LOW 30S OVER THE POTOMAC HIGHLANDS TO THE LOW 50S ALONG AND EAST OF
THE 95 CORRIDOR.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
HIPRES WILL BUILD INTO THE REGION SAT NGT AND SUN. UPSLOPE SNOW
SHOWERS WILL QUICKLY END SAT EVE WITH HEIGHT OF THE SUBSIDENCE
INVERSION CRASHING. BREEZY WINDS WILL ALSO DIMINISH DURING THE EVE
AS HIPRES SETTLES OVER THE REGION. MIN TEMPS WILL RANGE FROM THE
UPPER TEENS ALONG THE ALLEGHENY FRONT TO LOW 30S IN THE CITIES AND
ALONG THE WRN SHORE OF THE MD CHSPK BAY. MAX TEMPS SUN WILL BE NEAR
CLIMO /UPPER 40S TO NEAR 50F/.

HIPRES WILL REMAIN OVER THE MID-ATLANTIC REGION THRU ERY NEXT
WEEK. ALOFT...RIDGING WILL AMPLIFY OVER THE SERN STATES DURING
THIS TIME. W-SWLY RETURN FLOW ON THE NERN PERIPHERY OF THE RIDGE
WILL ADVECT SLIGHTLY WARMER TEMPS INTO THE MID-ATLANTIC REGION.
MAX TEMPS IN THE UPPER 50S-LOW 60S EXPECTED THRU MIDWEEK. NEXT
CHANCE FOR PRECIP WILL BE LATE TUE INTO WED AS A COLD FRONT
APPROACHES FROM THE WEST. WITH THE CWA SITUATED ON THE WARM SIDE
OF THE LOW TRACK...PTYPE WILL BE LIQUID.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
STRONG SOUTHWEST WINDS WILL VEER AROUND TO THE WEST AND NORTHWEST
INTO TONIGHT. FREQUENT GUSTS WILL REACH 35 KTS OR GREATER. VISBIS
AND CIGS WILL IMPROVE EVERYWHERE THIS EVENING AND OVERNIGHT AS THE
FRONT MOVES EAST.

MECHANICAL LOW LVL TURB HAS BEEN REPORTED...AND IS PSBL THRU
MDNGT.

VFR CONDITIONS EXPECTED SATURDAY THROUGH TUESDAY. GUSTY NW WINDS
EXPECTED AGAIN SATURDAY...POTENTIALLY 30 KT OR HIGHER.

WINDS WILL GRADUALLY DIMINISHING SAT NGT /20-30 KT IN THE ERY
EVE...DECREASING TO 15-20 KT OVNGT/. GUSTS STILL HIGH ENOUGH TO
EXTEND THE SCA THRU SAT NGT. LGT WINDS SUN INTO ERY NEXT WEEK AS
HIPRES SETTLES OVER THE AREA.

&&

.MARINE...
WINDS INCRSG THIS AFTN AFTR A WARM FRONT PASSES THROUGH THE
WATERS. WIND GUSTS AROUND 25 TO 35 KNOTS ARE EXPECTED. A COLD
FRONT WILL PASS THROUGH THE WATERS BY EARLY EVENING. WIND GUSTS
AROUND 35 TO 45 KNOTS ARE EXPECTED BEHIND THE COLD FRONT.

SCATTERED SHOWERS AND T-STORMS ARE POSSIBLE AHEAD OF THE COLD FRONT
THIS AFTERNOON. TOR WATCH IN EFFECT THRU 8 PM FOR PORTIONS OF THE
PTMC AND CHES BAY.

A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH TONIGHT. THE
STRONGEST WINDS ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT.

STRONG SCA CONDITIONS EXPECTED SATURDAY WITH CONTINUED GUSTY NW
WINDS BEHIND STRONG LOW PRESSURE ENTERING THE MARITIMES. GALES
WILL BE POSSIBLE...ALTHOUGH FORECAST LEANS TOWARDS SUB-GALE GUSTS
AT THIS TIME.

WINDS WILL GRADUALLY DIMINISH SAT NGT /20-30 KT IN THE ERY
EVE...DECREASING TO 15-20 KT OVNGT/. GUSTS STILL HIGH ENOUGH TO
EXTEND THE SCA THRU SAT NGT. LGT WINDS SUN INTO ERY NEXT WEEK AS
HIPRES SETTLES OVER THE AREA.

&&

.EQUIPMENT...
KLWX WSR-88D RADAR IS IN THE PROCESS OF BEING TESTED W/ DUAL POL TECHNOLOGY.

REFER TO WWW.WEATHER.GOV/LWX/DUALPOL_UPGRADE.PHP FOR DETAILS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR DCZ001.
MD...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ003>007-
     009>011-013-014-016>018-501-502.
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ025>031-
     036>040-042-050>057-501>504.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM SATURDAY TO 6 AM EST SUNDAY FOR
     ANZ530>534-537-539>543.
     GALE WARNING UNTIL 6 AM EST SATURDAY FOR ANZ530>543.
     SMALL CRAFT ADVISORY FROM 6 AM SATURDAY TO 2 AM EST SUNDAY FOR
     ANZ535-536-538.

&&

UPDATE...KONARIK
PREV DISCUSSION...WOODY!/JRK/KLW
Hazardous weather outlook, Feb 24, 7:07 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EST FRI FEB 24 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
707 PM EST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH TONIGHT.

A WIND ADVISORY IS IN EFFECT THIS EVENING UNTIL MIDNIGHT FOR THE
OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF THE AREA SATURDAY.

GUSTY WINDS AND LOW RELATIVE HUMIDITY MAY POSE AN ENHANCED THREAT
FOR THE SPREAD OF WILDFIRES SATURDAY.

A SMALL CRAFT ADVISORY IS IN EFFECT SATURDAY AND SATURDAY NIGHT FOR
THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...BUT PLEASE RELAY DAMAGING
WIND REPORTS TO THE NATIONAL WEATHER SERVICE OR YOUR REGIONAL SUB
NET.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251100-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
707 PM EST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED TONIGHT FOR WESTERN
PENDLETON...GRANT...AND MINERAL COUNTIES. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /WBCWSWLWX/ FOR DETAILS.

A WIND ADVISORY IS IN EFFECT THIS EVENING UNTIL MIDNIGHT. PLEASE
REFER TO THE LATEST HAZARD MESSAGE /WBCNPWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER ADVISORY IS IN EFFECT SATURDAY MORNING FOR
WESTERN PENDLETON...GRANT...AND MINERAL COUNTIES.

A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF THE AREA SATURDAY.

GUSTY WINDS AND LOW RELATIVE HUMIDITY EAST OF THE ALLEGHENY
HIGHLANDS MAY POSE AN ENHANCED THREAT FOR THE SPREAD OF WILDFIRES
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...BUT PLEASE RELAY SNOWFALL OR DAMAGING
WIND REPORTS TO THE NATIONAL WEATHER SERVICE OR YOUR REGIONAL SUB NET.

KONARIK

In the hours before

Special weather statement, Feb 24, 2:22 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EST FRI FEB 24 2012

MDZ013-016>018-242000-
CHARLES MD-PRINCE GEORGES MD-ST. MARYS MD-CALVERT MD-
222 PM EST FRI FEB 24 2012

...STRONG THUNDERSTORM TO AFFECT CHARLES...PRINCE GEORGES...ST. MARYS
AND CALVERT COUNTIES...

AT 223 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF RISON...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE LA PLATA...ST. CHARLES...HALLOWING POINT
AND GOLDEN BEACH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3845 7728 3846 7728 3849 7728 3856 7725
      3857 7722 3860 7719 3865 7666 3842 7666
TIME...MOT...LOC 1923Z 270DEG 38KT 3854 7720
Special weather statement, Feb 24, 2:36 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EST FRI FEB 24 2012

MDZ013-016>018-VAZ052-053-055>057-242000-
CHARLES MD-KING GEORGE VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
STAFFORD VA-PRINCE GEORGES MD-ST. MARYS MD-FAIRFAX VA-SPOTSYLVANIA VA-
CALVERT MD-
236 PM EST FRI FEB 24 2012

...STRONG THUNDERSTORMS TO AFFECT CHARLES...KING GEORGE...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...STAFFORD...PRINCE GEORGES...ST.
MARYS...FAIRFAX...SPOTSYLVANIA AND CALVERT COUNTIES...

AT 237 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM POTOMAC HEIGHTS TO 3 MILES NORTHWEST OF
GATEWOOD...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE POTOMAC CREEK...MASSAPONAX...ST.
CHARLES...LA PLATA AND WALDORF.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORMS HAVE PASSED.

&&

LAT...LON 3868 7655 3826 7687 3834 7699 3844 7703
      3840 7713 3838 7713 3838 7708 3841 7706
      3841 7704 3828 7699 3825 7704 3814 7708
      3819 7722 3818 7725 3824 7725 3822 7729
      3825 7736 3799 7764 3806 7779 3867 7724
TIME...MOT...LOC 1937Z 274DEG 24KT 3861 7706 3811 7768
Local storm report, Feb 24, 3:07 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             LA PLATA                38.53N  76.98W
02/24/2012  E0.75 INCH       CHARLES            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1200002

MEADOWS
Local storm report, Feb 24, 3:41 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
341 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             LA PLATA                38.53N  76.96W
02/24/2012  E0.75 INCH       CHARLES            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1200003

HAS
Local storm report, Feb 24, 4:07 PM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             2 SE PATUXENT RIVER NAS 38.26N  76.41W
02/24/2012  E0.75 INCH       ST. MARYS          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1200004

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Frederick

When
February 24, 7:26 PM EST
Where
Frederick forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

A wind gust of 63 mph was measured in the Catoctin Mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366950.